M.G., a “frequent flier,” is admitted to the emergency department (ED) with a diagnosis of heart failure (HF). She was discharged from the hospital 10 days ago and comes in today stating, “I just had to come to the hospital today because I can't catch my breath and my legs are as big as tree trunks.” After further questioning, you learn she is strictly following the fluid and salt restriction ordered during her last hospital admission. She reports gaining 1 to 2 pounds every day since her discharge.
1. What error in teaching most likely occurred when M.G. was discharged 10 days ago? The patient most likely failed to adequately apply the fluid and sodium restrction diet properly. Upon discharge …show more content…
Case Study Progress
The next day M.G. has shown only slight improvement, and digoxin (lanoxin) 125 mcg po daily is added to her orders.
8. What is the action of the digoxin? Digoxin: p. Causes systemic vasodilation q. Promotes the excretion of sodium and water in the renal tubules r. Increases cardiac contractility and cardiac output s. Blocks sympathetic nervous system stimulation to the heart iii. Answer: C
9. Which findings from M.G.’s assessment would indicate an increased possibility of digoxin toxicity? Explain your answer t. Serum potassium level of 2.2 meq/l u. Serum sodium level of 139 meq/l v. Apical heart rate of 64 beats/minute w. Digoxin level 1.6 ng/ml iv. Answer: A
10. When you go to give the digoxin, you notice that it is available in milligrams not micrograms. Convert 125 mcg to mg. x. Answer: 0.125 mg
11. M.G.’s symptoms improve with IV diuretics and the digoxin. She is placed back on oral furosemide (Lasix) once her weight loss is deemed adequate to achieve a euvolemic state. What will determine whether the oral dose